Emerging progressive atypical acute kidney injury in young children linked to ethylene glycol and diethylene glycol intoxication

Eka Laksmi Hidayati, Reza Fahlevi, Henny Adriani Puspitasari, Tartila, Niken Wahyu Puspaningtyas, Fitri Primacakti, Meilania Saraswati, Monik Ediana Miranda, Yogi Prawira, Ari Prayitno, Sudung Oloan Pardede, Nina Dwi Putri

Research output: Contribution to journalArticlepeer-review

Abstract

Background: There had been a sudden surge of unusually severe and rapidly progressing acute kidney injury (AKI) incidence in Indonesia since August 2022 which did not correspond to the rise of COVID-19 incidence. We suspected this was related to ethylene glycol (EG) and diethylene glycol (DEG) intoxication. This study is aimed at describing the clinical and laboratory characteristics of AKI related to D(EG) intoxication in order to spread awareness of the possibility of intoxication in cases of rapidly progressing AKI with unknown etiology. Methods: We conducted a cross-sectional study by collecting secondary data from the pediatric AKI registry at a national referral hospital in Jakarta, Indonesia. Data on children admitted from January to November 2022 with diagnosis of stage 3 AKI based on KDIGO criteria were included. Data regarding demographics, symptoms prior to anuria, laboratory results, infection panel including COVID-19 status, treatment administered, and mortality were analyzed. Results: Sixteen patients tested positive for EG and DEG, all with history of consuming syrup-based medications. High anion gap metabolic acidosis was observed in majority of patients with mean pH 7.33 ± 0.07 and mean anion gap 15.6 ± 7.8 mEq/L. No patient had high osmolal gap (mean osmolal gap 3.46 ± 4.68). One deceased patient, who had kidney biopsy performed, showed severe damage and calcium oxalate crystals in the kidney tissue. Mortality was recorded in six patients (37.5%). Conclusion: Careful history taking of patient’s clinical course, including consumption of syrup-based medications and laboratory findings, might aid clinicians to establish a working diagnosis of D(EG) intoxication without needing to wait for blood toxicology test. Early diagnosis and therapy are crucial to prevent substantial mortality. Graphical abstract: [Figure not available: see fulltext.].

Original languageEnglish
Pages (from-to)897-904
Number of pages8
JournalPediatric Nephrology
Volume39
Issue number3
DOIs
Publication statusAccepted/In press - 2023

Keywords

  • Acute kidney injury
  • Diethylene glycol
  • Ethylene glycol
  • Pediatric

Fingerprint

Dive into the research topics of 'Emerging progressive atypical acute kidney injury in young children linked to ethylene glycol and diethylene glycol intoxication'. Together they form a unique fingerprint.

Cite this